[Skip to Content]
[Skip to Content Landing]
Article
August 1969

Ototoxicity of Ethacrynic Acid: Demonstrated in a Human Temporal Bone

Author Affiliations

Chicago
From the Section of Otolaryngology, Department of Surgery, University of Chicago. Dr. Matz is now at Brooks Air Force Base, San Antonio, Tex; Dr. Beal at US Public Health Service Hospital, Anchorage, Alaska; and Dr. Krames at National Institutes of Health, Bethesda, Md.

Arch Otolaryngol. 1969;90(2):152-155. doi:10.1001/archotol.1969.00770030154011
Abstract

ETHACRYNIC acid is a potent new diuretic which causes sodium and potassium excretion. It is especially useful in patients with refractory edema, cardiac decompensation, hepatic cirrhosis, and renal disease. Side effects such as gastrointestinal symptoms, hypoglycemia, and hyperuricemia, are not unusual. A granulocytosis and neutropenia have been reported. Recently Maher and Schreiner,1 and Schneider and Becker2 have reported transient hearing loss following the administration of ethacrynic acid in humans. A cysteine derivative of ethacrynic acid was withdrawn from clinical use because of high incidence of transient hearing loss. The purpose of this paper is to report a case of hearing loss and describe the pathology following the administration of ethacrynic acid.

Report of a Case  The patient was a 53-year-old woman who was hospitalized with hepatic cirrhosis, acute renal failure, and esophageal varices. Examination revealed a severely jaundiced individual with ascites, enlarged liver and spleen. Shortly after admission

×